Calciphylaxis occurs rarely in the absence of end stage renal disease. Predisposing factors for nonuremic calciphylaxis (NUC) include hyperparathyroidism, coagulopathies, connective tissue disease, liver disease, glucocorticoid use, and malignancy. Warfarin can facilitate vascular calcification by reducing vitamin K-dependent carboxylation of matrix-Gla proteins. An 86-year-old Caucasian woman with a history of polymyalgia rheumatica, two spontaneous deep venous thromboses (DVTs) and multiple fractures was treated with calcium, vitamin D, prednisone, and warfarin. Teriparatide Acetate powder
The patient's low bone density was treated initially with estrogen, then oral bisphosphonate, which was discontinued due to upper gastrointestinal symptoms. Nasal calcitonin was initiated. After 10 years of calcitonin treatment, she was changed to teriparatide. Two months after initiating teriparatide, she developed lower extremity edema and painful erythematous nodular lesions on her calves bilaterally, that progressed to necrotic ulcers despite antibiotic therapy. Biopsy of the lesions showed calcification in the media of small blood vessels and subcutaneous fat with fat necrosis, consistent with calciphylaxis.
Teriparatide was discontinued. Aggressive wound care, antibiotics, and intravenous zoledronic acid were initiated. With cessation of teriparatide therapy and intensive wound care, the patient's lesions resolved over 8 months. We report the first case of NUC precipitated by teriparatide therapy. Our patient had multiple underlying predisposing factors including a connective tissue disorder, glucocorticoid therapy, warfarin use, and possible underlying coagulopathy given her history of multiple DVTs. In such patients, alternative osteoporosis therapies may be preferred.